Medline ® Abstract for Reference 17
of 'Tricyclic antidepressant poisoning'
Clinical features and consequences of seizures due to cyclic antidepressant overdose.
Ellison DW, Pentel PR
Am J Emerg Med. 1989 Jan;7(1):5-10.
The charts of 30 patients with seizures caused by cyclic antidepressant toxicity were reviewed to determine the natural history of these seizures and their effect on outcome. Mortality was 10%. Onset of seizures was within 1.5 hours of admission in all but two patients. Both patients with seizures occurring later than 1.5 hours had also ingested ethanol. Antecedent mental status did not predict the occurrence of seizures; 23% of seizures occurred when patients were alert. The majority of patients (25 of 30) had one or two brief (less than 2 minute), self-limited, generalized, tonic/clonic seizures that terminated without anticonvulsant therapy. Six patients had prolonged or repetitive seizures. Most seizures, even when multiple or sustained, had no sequela. However, four patients developed marked cardiovascular deterioration immediately following seizures, with hypotension and ventricular tachycardia or bradyarrhythmias. All four had a QRS duration greater than 200 msec at some time during their hospitalization. It is concluded that most seizures associated with cyclic antidepressant toxicity occur soon after admission, are brief, and terminate without specific anticonvulsant therapy. Even when brief, however, seizures may occasionally lead to abrupt cardiovascular deterioration and death. It is not clear which patients are at risk for severe cardiovascular complications.
Department of Emergency Medicine, Fargo Clinic, North Dakota.